Illinois, 2012

Hail and Damaging Winds in Illinois, July 1, 2012

July 1, 2012 · NWS LOT · 34 events in 6 counties and zones

Thunderstorms began developing during the late morning hours of July 1st across northern Illinois and continued into the early afternoon hours. Some of these thunderstorms organized into a powerful line that produced widespread wind damage across parts of north central Dupage County with wind speeds between 75 mph and 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms began developing during the late morning hours of July 1st across northern Illinois and continued into the early afternoon hours. Some of these thunderstorms organized into a powerful line that produced widespread wind damage across parts of north central Dupage County with wind speeds between 75 mph and 90 mph. Power outages in these areas lasted several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 1, 10:08 AM CST, 4 minutes earlier.

Area forecast discussion, Jul 1, 10:08 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1108 AM CDT SUN JUL 1 2012

.DISCUSSION...

347 AM...FORECAST CONCERNS/CHALLENGES INCLUDE PRECIP CHANCES/SVR
THREAT TODAY THROUGH MONDAY AND HIGH TEMPERATURES/DEWPOINTS AND
ASSOCIATED HEAT INDICES AND POTENTIAL LAKE BREEZES THROUGH NEXT
WEEKEND.

EARLIER CLEAR SKIES SATURDAY EVENING COMBINED WITH LIGHT WINDS
AND MOIST GROUND TO ALLOW FOG TO FORM WHICH BECAME DENSE IN SOME
SPOTS. BKN/OVC CIRRUS SHIELD APPEARED TO HAVE BEEN ENOUGH TO
PREVENT DENSE FOG FROM BECOMING WIDESPREAD...BUT AS THIS CLOUD
COVER MOVES SOUTHEAST...WILL NEED TO MONITOR VISIBILITIES THROUGH
SUNRISE.

UNCERTAINTY REMAINS FAIRLY HIGH REGARDING CONVECTIVE TRENDS/
PRECIP CHANCES LATER THIS AFTERNOON INTO TONIGHT. A WEAK FRONTAL
BOUNDARY WILL BE SLOWLY DRIFTING NORTH WITH DEWPOINTS IN THE LOWER
70S. ALSO EXPECTING A LAKE BREEZE THIS AFTERNOON AS WELL. BUT ITS
DIFFICULT TO PICK OUT OR TIME ANY UPPER LEVEL WAVES THAT COULD
HELP CONVECTION TO DEVELOP. SOMEWHAT CONFIDENT THIS MORNING WILL
BE DRY BUT BEYOND THAT HAVE LOW CHANCE POPS WHICH WILL NEED SOME
TWEAKING AS TRENDS BECOME MORE CLEAR LATER TODAY. PLENTY OF LOW
LEVEL MOISTURE COMBINED WITH SOME SHEAR ALOFT SUGGESTS THAT STORMS
COULD QUICKLY BECOME SEVERE WITH DAMAGING WIND GUSTS/LARGE HAIL
THE MAIN THREATS. THOUGH POTENTIAL ORGANIZATION ALSO REMAINS
UNCERTAIN.

THERE DOES SEEM TO BE SOME CONSENSUS OF AN UPPER WAVE RIDING
SOUTHEAST LATE TONIGHT INTO MONDAY MORNING ALONG THE RIDGE AS IT
BUILDS BACK NORTH AND POSSIBLY A SECOND WAVE MONDAY AFTERNOON.
HAVE CONTINUED SLIGHT CHANCE POPS DURING THESE TIME PERIODS BUT
CONFIDENCE REGARDING SPECIFICS REMAINS LOW.

TEMPERATURES ARE EXPECTED TO BE IN THE 90S THROUGH NEXT SATURDAY.
THE TWO HOTTEST DAYS APPEAR TO BE TUESDAY AND FRIDAY WHEN TEMPS
WILL LIKELY REACH THE UPPER 90S AND PERHAPS TAG 100 AT SOME
LOCATIONS. IT WILL ALSO BE QUITE HUMID WITH DEWPOINTS RANGING FROM
THE UPPER 60S TO LOWER 70S. TUESDAY...WHILE VERY HOT...MIGHT SEE
A MINOR BREAK AS IT WILL BE SOMEWHAT BREEZY AND SOUNDINGS SUGGEST
LOWER DEWPOINTS...LOW/MID 60S...WILL LIKELY MIX TO THE SURFACE IN
THE AFTERNOON. ONLY OTHER LOCAL RELIEF WILL COME IN THE WAY OF
LAKE BREEZES TODAY AND THEN ON WEDNESDAY AND THURSDAY. THE LAKE
BREEZE ON WEDNESDAY IS A POTENTIAL COMBINED COLD FRONT THOUGH NOT
ALL THE MODELS HAVE IT MAKING IT AS FAR SOUTH AS NORTHEAST IL. IF
IT DOES...IT COULD ALLOW A FEW THUNDERSTORMS TO FIRE AND AFTER
MONDAY NIGHT...HAVE THE REST OF THE WEEK DRY...WITH THE EXCEPTION
OF SLIGHT CHANCE POPS ON WEDNESDAY.

AS FOR HEAT HEADLINES...NONE THIS MORNING. APPEARS HEAT INDICES
MAY APPROACH 105 IN THE FAR SOUTHERN CWA THIS AFTERNOON BUT WITH
POTENTIAL CLOUD COVER/PRECIP...NOT CONFIDENT ENOUGH TO GO WITH AN
ADVISORY FOR THOSE AREAS FOR TODAY. APPEARS A LARGER AREA...MAYBE
THE WESTERN HALF OR SO OF THE CWA MAY REACH 105-110 ON MONDAY...
AGAIN DEPENDENT ON CLOUD COVER/PRECIP AND TOO FAR OUT FOR AN
ADVISORY JUST YET. HEAT INDICES LIKELY TO BE IN THE 100-105 RANGE
EVERY AFTERNOON THROUGH NEXT SATURDAY. STILL APPEARS TO BE SOME
CONSENSUS FOR A STRONGER COLD FRONT TO MOVE SOUTH ACROSS THE
REGION NEXT SATURDAY NIGHT INTO SUNDAY. CMS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* CHANCES OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
* TIMING OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
* LAKE BREEZE AND WIND SHIFT TO E OR NE THIS AFTERNOON.

ZEBIC

//DISCUSSION...UPDATED 12Z...

WEAK WARM FRONT OVER CENTRAL ILLINOIS WILL SLOWLY LIFT NORTHWARD
THROUGH THE NEXT 24 HOURS WITH SCATTERED TSRA NEAR THE FRONT.
SMALL CHANCE EXISTS THAT TSRA COULD DEVELOP THIS AFTERNOON WITH
LAKE BREEZE...BUT SUSPECT WEAK CONVERGENCE AND POTENTIALLY SOME
CAPPING AND LACK OF UPPER LEVEL DISTURBANCE SHOULD KEEP THE CHANCE
OF THAT LOW ENOUGH TO KEEP OUT OF THE TAFS FOR NOW. NO
PARTICULARLY WELL DEFINED UPPER LEVEL DISTURBANCES UPSTREAM TO KEY
IN ON TO FOCUS DEVELOPMENT OF A CLUSTER OF TSRA TONIGHT...SO
ACTIVITY MAY BE SOMEWHAT DISORGANIZED AND SCATTERED. UNCERTAINTIES
REGARDING COVERAGE...TIMING...AND EVEN IF STORMS WILL DEVELOP WERE
ENOUGH TO KEEP MY GUNSHY FROM ADDING TSRA INTO THE TAFS
TONIGHT...THOUGH THERE CERTAINLY IS SOME POTENTIAL THIS EVENING
AND EVEN INTO THE OVERNIGHT.

WINDS SHOULD BE LIGHT/VARIABLE TODAY UNTIL LAKE BREEZE ARRIVES
THIS AFTERNOON RESULTING IN WIND SHIFT TO EAST TO NORTHEAST...WITH
BEST GUESS AT TIMING NOW ROUGHLY 20Z FOR ORD/MDW.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* MEDIUM CONFIDENCE IN TSRA THIS AFTERNOON AND TONIGHT
* MEDIUM CONFIDENCE ON LAKE BREEZE TIMING
* HIGH CONFIDENCE IN ALL OTHER ELEMENTS

ZEBIC

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT AND TUESDAY...VFR.

WEDNESDAY...SLIGHT CHANCE OF TSRA OTHERWISE VFR.

THURSDAY THROUGH SATURDAY...VFR.

IZZI

&&

.MARINE...
252 AM CDT

LIGHT GRADIENT OVER THE LAKE THROUGH MONDAY WITH WIND DIRECTION
LARGELY DICTATED BY LAND/SEA BREEZE CIRCULATIONS. SOUTHERLY WINDS
DO INCREASE MONDAY NIGHT INTO TUESDAY AHEAD OF A WEAK COLD FRONT
WHICH SHOULD MOVE DOWN THE LAKE TUESDAY NIGHT INTO WEDNESDAY
MORNING. BEHIND THE FRONT HIGH PRESSURE SETTLES IN WITH COUPLE
MORE DAYS OF GENERALLY LIGHT WINDS ANTICIPATED.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 1, 10:01 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1101 AM CDT SUN JUL 1 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1101 AM CDT SUN JUL 1 2012 /1201 PM EDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   CHANCE OF THUNDERSTORMS...THE STRONGEST CAPABLE OF PRODUCING:
   HAIL TO THE SIZE OF HALF DOLLARS.
   DAMAGING WINDS OVER 60 MPH.
   HEAVY RAIN.
   AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MOST OF
  TODAY...THIS EVENING...AND ONCE AGAIN LATE TONIGHT INTO EARLY
  MONDAY MORNING...ACROSS THE ENTIRE AREA.

  DISCUSSION:

  A FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTH ACROSS THE AREA
  TODAY WITH A LAKE BREEZE ALSO EXPECTED TO FORM LATER THIS
  AFTERNOON. BOTH OF THESE FEATURES WILL AID THUNDERSTORM
  DEVELOPMENT THROUGH MUCH OF TODAY AS STRONG INSTABILITY WILL
  ONCE AGAIN BE PRESENT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
  LATE TONIGHT INTO EARLY MONDAY MORNING AS AN UPPER LEVEL WAVE
  MOVES SOUTHEAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN ON WEDNESDAY.
SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL CONTINUE THROUGH
SATURDAY WITH DAYTIME HIGHS IN THE 90S THROUGH THE PERIOD WITH
ONLY SOME OCCASIONAL COOLING NEAR THE LAKE. PEAK AFTERNOON HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 105 DEGREES EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH MOST OF TODAY ACROSS THE ENTIRE
AREA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-021615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1101 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS OVER 35
KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY. SOME OF
THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS OVER 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1101 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN LAKE
MICHIGAN THIS AFTERNOON...AND ACROSS FAR SOUTHERN LAKE MICHIGAN
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AND
THURSDAY NIGHT THROUGH SATURDAY...WITH SOME POTENTIAL FOR ANY OF
THE STORMS TO BE SEVERE WITH WIND GUSTS OVER 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

In the hours before

Special weather statement, Jul 1, 9:17 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1017 AM CDT SUN JUL 1 2012

ILZ008-010-019-011600-
LA SALLE IL-LEE IL-OGLE IL-
1017 AM CDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT...

AT 1015 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR WALTON...MOVING EAST AT 25 MPH.

UP TO PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

CITIES AND TOWNS AFFECTED...
  WALTON...             AMBOY...              FRANKLIN GROVE...
  PAW PAW...            MENDOTA...

OTHER LOCATIONS AFFECTED...
LEE COUNTY FAIRGROUNDS...SAUK VALLEY COLLEGE...TRI COUNTY
FAIRGROUNDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4188 8964 4189 8963 4189 8895 4150 8895
      4150 8917 4158 8918 4158 8950 4159 8964
TIME...MOT...LOC 1517Z 269DEG 20KT 4166 8944

BMD
Local storm report, Jul 1, 9:35 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1035 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             6 NE HARMON             41.78N 89.47W
07/01/2012  M0.25 INCH       LEE                IL   EMERGENCY MNGR

            AT RT 26 AND RT 30

&&

ACS
Local storm report, Jul 1, 9:42 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1042 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             AMBOY                   41.72N 89.33W
07/01/2012  M0.50 INCH       LEE                IL   TRAINED SPOTTER

            HEAVY RAIN FOR THE PAST 15 MINUTES

&&

ACS
Local storm report, Jul 1, 10:06 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1106 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             SSW ASHTON              41.86N 89.23W
07/01/2012  M0.25 INCH       LEE                IL   COCORAHS

&&

ACS

The radar

The Chicago radar (KLOT), 81 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 12 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 1, 10:12 AM CST
Where
Lee County, 2 mi S of Steward
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.821, -89.020

A trained spotter estimated wind gusts to 60 mph.

Hail, Grundy

When
July 1, 10:25 AM CST to 10:26 AM CST
Where
Grundy County, 0.28 mi NNW of Morris
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.374, -88.422

Nickel size hail was reported at Route 47 and Route 6.

Hail, Grundy

When
July 1, 10:27 AM CST to 10:28 AM CST
Where
Grundy County, 4 mi NNW of Coal City
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
41.334, -88.309

Hail, Will

When
July 1, 10:37 AM CST to 10:38 AM CST
Where
Will County, 1.9 mi NW of Braidwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.289, -88.246

Nickel size hail was reported in Diamond.

Thunderstorm Wind, Kane

When
July 1, 11:03 AM CST
Where
Kane County, 0.58 mi NNW of Geneva
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.888, -88.305

A four foot diameter tree was blown down.

Thunderstorm Wind, Du Page

When
July 1, 11:03 AM CST
Where
Du Page County, (Dpa)dupage Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

Thunderstorm Wind, Kane

When
July 1, 11:08 AM CST to 11:09 AM CST
Where
Kane County, 1.75 mi SW of St Charles
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
41.901, -88.343

Tents were blown down and shredded at the Kane County Fair Grounds. Some of the tent poles were twisted.

Hail, Will

When
July 1, 11:17 AM CST to 11:18 AM CST
Where
Will County, Plainfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -88.200

Thunderstorm Wind, Du Page

When
July 1, 11:17 AM CST
Where
Du Page County, (Dpa)dupage Co Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

Thunderstorm Wind, Du Page

When
July 1, 11:18 AM CST
Where
Du Page County, Carol Stream
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.920, -88.130

A roof was blown off a Walgreens store. Shingles were blown off other roofs and a light pole was blown down. Wind gusts were estimated to 80 mph.

Thunderstorm Wind, Kane

When
July 1, 11:18 AM CST
Where
Kane County, St Charles
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -88.320

A trained spotter estimated wind gusts to 70 mph.

Thunderstorm Wind, Du Page

When
July 1, 11:20 AM CST
Where
Du Page County, Roselle
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.980, -88.080

A large pine tree was uprooted and multiple tree limbs were snapped off trees. Shingles were blown off a roof.

Hail, Du Page

When
July 1, 11:22 AM CST to 11:25 AM CST
Where
Du Page County, Wheaton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.870, -88.120

Hail, Kane

When
July 1, 11:25 AM CST to 11:26 AM CST
Where
Kane County, Aurora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -88.320

Thunderstorm Wind, Du Page

When
July 1, 11:25 AM CST
Where
Du Page County, 1.45 mi SW of Wheaton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.858, -88.143

Trees and power lines were blown down near County Farm Road and Route 38.

Thunderstorm Wind, Du Page

When
July 1, 11:25 AM CST
Where
Du Page County, 0.9 mi NNE of Glen Ellyn
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.892, -88.062

Extensive tree damage resulted in damage to houses in the 500 block of Forest Avenue.

Thunderstorm Wind, Du Page

When
July 1, 11:25 AM CST
Where
Du Page County, Wheaton
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.870, -88.120

A large tree fell onto two cars.

Thunderstorm Wind, Du Page

When
July 1, 11:26 AM CST
Where
Du Page County, Winfield
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.870, -88.170

Trees were blown down and roofs were damaged. Wind gusts were estimated to 90 mph.

Thunderstorm Wind, Du Page

When
July 1, 11:27 AM CST
Where
Du Page County, Glen Ellyn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -88.070

Six to ten inch diameter tree limbs were blown down.

Hail, Du Page

When
July 1, 11:27 AM CST to 11:30 AM CST
Where
Du Page County, Glen Ellyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.070

Hail, Du Page

When
July 1, 11:30 AM CST to 11:31 AM CST
Where
Du Page County, Wheaton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.870, -88.120

Hail, Du Page

When
July 1, 11:32 AM CST to 11:33 AM CST
Where
Du Page County, Villa Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -87.980

Thunderstorm Wind, Du Page

When
July 1, 11:32 AM CST to 11:35 AM CST
Where
Du Page County, Villa Park
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.880, -87.980

Eight to ten inch diameter trees were blown down. One house was damaged by a tree.

Thunderstorm Wind, Du Page

When
July 1, 11:35 AM CST
Where
Du Page County, 5 mi S of Addison
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
41.858, -87.980

Thunderstorm Wind, Du Page

When
July 1, 11:38 AM CST
Where
Du Page County, Elmhurst
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -87.950

Large trees were blown down. Wind gusts were estimated to 80 mph.

Thunderstorm Wind, Cook

When
July 1, 11:41 AM CST
Where
Cook County, 1.54 mi W of River Grove
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.920, -87.850

Thunderstorm Wind, Cook

When
July 1, 11:43 AM CST
Where
Cook County, (Ord)o'Hare Intl Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.980, -87.900

Hail, Cook

When
July 1, 11:45 AM CST to 11:46 AM CST
Where
Cook County, 0.59 mi W of Westchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.849, -87.881

Penny size hail was reported at Cermack and La Grange Roads.

Hail, Cook

When
July 1, 11:45 AM CST to 11:46 AM CST
Where
Cook County, Brookfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -87.830

Thunderstorm Wind, Du Page

When
July 1, 11:45 AM CST
Where
Du Page County, Oak Brook
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -87.970

An eight inch diameter tree limb was blown down.

Hail, Will

When
July 1, 11:46 AM CST to 11:47 AM CST
Where
Will County, 2 mi SE of Beecher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -87.603

Thunderstorm Wind, Cook

When
July 1, 11:50 AM CST
Where
Cook County, 1.07 mi SSW of Mannheim
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.905, -87.905

A shed was flipped over in the parking lot of a home improvement center.

Thunderstorm Wind, Cook

When
July 1, 11:50 AM CST
Where
Cook County, 0.62 mi ESE of Edgebrook
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.997, -87.739

A tree fell onto a car trapping one person inside the car in the 6600 block of North Kostner Avenue but the person did not need medical treatment.

Thunderstorm Wind, Cook

When
July 1, 12:05 PM CST
Where
Cook County, 1.21 mi SW of Winnetka
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.108, -87.737

Windows were blown out of buildings in downtown Winnetka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384709, 384710, 384711, 384712, 384713, 384714, 384715, 384716, 384717, 384718, 384719, 384720, 384721, 384722, 384724, 384725, 384726, 384727, 384728, 384729, 384730, 384731, 384732, 384733, 384734, 391716, 391717, 391718, 391719, 392122, 391722, 392092, 405092, 391725.